Meningitis Outbreak
12:15 pm
Tue October 23, 2012

St. Elizabeth's Hospital To Notify Patients Who Received Drug Linked To Meningitis

St. Elizabeth’s Hospital in Belleville says 26 patients received a dose of a drug produced by a Massachusetts pharmacy linked to a multi-state outbreak of fungal meningitis.

The Food and Drug Administration and Centers for Disease Control have linked cases of fungal meningitis from the use of contaminated steroids by the New England Compounding Company.

The patients received a dose of a cardioplegia solution produced by the pharmacy since May of this year.

In a statement, hospital officials say there is no evidence the drug administered at St. Elizabeth’s was contaminated and they are contacting patients just as a precaution.

The symptoms of fungal meningitis include fever, headache, stiff neck, sensitivity to light, new numbness or weakness or slurred speech.

Follow Julie Bierach on Twitter: @JBierach